Alert archive / South Dakota / High Wind Warnings in 2020
High Wind Warning 4, NWS Aberdeen, SD
NWS Aberdeen, SD issued this high wind warning at Dec 22, 2020, 2:31 PM CST for 18 counties in South Dakota. It took effect at Dec 23, 2020, 12:00 AM CST. It was in force for 15 hr. 33 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 22, 2020, 2:31 PM CST (20:31 UTC)
- In effect from
- Dec 23, 2020, 12:00 AM CST
- Expired
- Dec 23, 2020, 2:34 PM CST
- In force
- 15 hr
- Issued by
- NWS Aberdeen, SD
Counties Brown County, SD, Buffalo County, SD, Campbell County, SD, Corson County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, McPherson County, SD, Potter County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 121 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 23, 1:38 AM CST | NON-TSTM WND GST 58 | 3 Se Reliance, SD | MESONET STATION 54 RELIANCE (SDDOT). |
| Dec 23, 3:09 AM CST | NON-TSTM WND GST 59 | 1 Ne Ridgeview, SD | MESONET STATION 204 RIDGEVIEW (SDDOT). |
| Dec 23, 3:59 AM CST | NON-TSTM WND GST 61 | 13 N Vivian, SD | MESONET STATION RFPS2 VIVIAN 13 N. |
| Dec 23, 4:03 AM CST | NON-TSTM WND GST 61 | 3 Se Reliance, SD | MESONET STATION 54 RELIANCE (SDDOT). |
| Dec 23, 4:15 AM CST | NON-TSTM WND GST 67 | 10 W Long Lake, SD | MESONET STATION LLKS2 EUREKA 13 ENE. |
| Dec 23, 4:18 AM CST | NON-TSTM WND GST 65 | 1 Ne Stephan, SD | MESONET STATION 183 MAC''S CORNER (SDDOT). |
| Dec 23, 4:33 AM CST | NON-TSTM WND GST 61 | 2 S Gorman, SD | MESONET STATION 212 AGAR (SDDOT). |
| Dec 23, 4:53 AM CST | NON-TSTM WND GST 66 | 17 W Polo, SD | MESONET STATION 215 JCT SD47/SD26 (SDDOT). |
| Dec 23, 4:55 AM CST | NON-TSTM WND GST 60 | 1 Ene Harrold, SD | MESONET STATION 19 HARROLD (SDDOT). |
| Dec 23, 5:33 AM CST | NON-TSTM WND GST 59 | 1 Wnw Mellette, SD | MESONET STATION 175 MELLETTE (SDDOT). |
| Dec 23, 6:00 AM CST | SNOW 2 | 6 E Hayes, SD | ESTIMATED 50 MPH WIND GUSTS AS WELL. |
| Dec 23, 7:00 AM CST | SNOW 1.9 | 1 W Roscoe, SD | CO-OP OBSERVER STATION ROSS2 ROSCOE. |
| Dec 23, 7:15 AM CST | NON-TSTM WND GST 69 | 10 W Long Lake, SD | MESONET STATION LLKS2 EUREKA 13 ENE. |
| Dec 23, 7:30 AM CST | SNOW 4 | 3 Nne Gann Valley, SD | CO-OP OBSERVER STATION GNVS2 GANN VALLEY 3 NNE. |
| Dec 23, 7:59 AM CST | NON-TSTM WND GST 65 | 13 N Vivian, SD | MESONET STATION RFPS2 VIVIAN 13 N. |
| Dec 23, 8:06 AM CST | NON-TSTM WND GST 60 | 11 S Bullhead, SD | MESONET STATION GRRS2 BULLHEAD 10 S. |
| Dec 23, 8:48 AM CST | NON-TSTM WND GST 58 | 3 Ssw Whitlocks Bay Rec, SD | MESONET STATION 157 FOREST CITY (SDDOT). |
| Dec 23, 8:48 AM CST | NON-TSTM WND GST 62 | 1 Ene Harrold, SD | MESONET STATION 19 HARROLD (SDDOT). |
| Dec 23, 9:00 AM CST | SNOW 4 | Murdo, SD | CO-OP OBSERVER STATION MURS2 MURDO. |
| Dec 23, 9:08 AM CST | NON-TSTM WND GST 64 | 9 Sse Spink Colony, SD | MESONET STATION 284 SD RWIS PHEASANT CITY CORNER SD28/SD37. |
| Dec 23, 9:15 AM CST | NON-TSTM WND GST 62 | 1 Nnw Lees Corner, SD | MESONET STATION 289 SD RWIS LEES CORNER JUNCTION SD34/SD50. |
| Dec 23, 9:15 AM CST | NON-TSTM WND GST 62 | 5 E Orient, SD | MESONET STATION 158 MIRANDA (SDDOT). |
| Dec 23, 9:30 AM CST | NON-TSTM WND GST 67 | 1 Wnw Mellette, SD | MESONET STATION 175 MELLETTE (SDDOT). |
| Dec 23, 9:40 AM CST | NON-TSTM WND GST 63 | 1 Ese Bowdle, SD | MESONET STATION 216 BOWDLE (SDDOT). |
| Dec 23, 9:40 AM CST | NON-TSTM WND GST 63 | Tolstoy, SD | MESONET STATION 56 TOLSTOY (SDDOT). |
| Dec 23, 9:53 AM CST | NON-TSTM WND GST 68 | 3 Ese Aberdeen, SD | ASOS STATION KABR ABERDEEN RGNL AP. |
| Dec 23, 9:55 AM CST | NON-TSTM WND GST 60 | 7 N Frederick, SD | MESONET STATION 49 FREDERICK (SDDOT). |
| Dec 23, 10:08 AM CST | NON-TSTM WND GST 65 | 3 Se Reliance, SD | MESONET STATION 54 RELIANCE (SDDOT). |
| Dec 23, 10:40 AM CST | BLIZZARD | Mansfield, SD | BLIZZARD CONDITIONS ONGOING WITH SIGNIFICANTLY REDUCED VISIBILITY. |
| Dec 23, 10:41 AM CST | NON-TSTM WND GST 64 | 6 E Danforth, SD | MESONET STATION RHUS2 DANFORTH 5 E. |
| Dec 23, 10:49 AM CST | NON-TSTM WND GST 64 | 3 N Gann Valley, SD | MESONET STATION 201 GANN VALLEY (SDDOT). |
| Dec 23, 10:57 AM CST | BLIZZARD | Mellette, SD | NEAR ZERO VISIBILITY, VEHICLES IN THE DITCH. VISIBILITY BECAME INCREASINGLY WORSE DRIVING SOUTH FROM THE BROWN, SPINK COUNTY LINE. |
| Dec 23, 2:30 PM CST | SNOW 2 | Ashton, SD | RELAYED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2127 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 457 m²/s²
- 0-3 km storm-relative helicity
- 325 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
623 WWUS73 KABR 222031 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 231 PM CST Tue Dec 22 2020 SDZ007-011-019-222145- /O.CAN.KABR.HW.A.0002.201223T1100Z-201224T0000Z/ Marshall-Day-Clark- Including the cities of Britton, Webster, and Clark 231 PM CST Tue Dec 22 2020 ...HIGH WIND WATCH IS CANCELLED... High wind watch upgraded to a blizzard warning. $$ SDZ003>005-009-010-015-016-033>035-045-048-230445- /O.UPG.KABR.HW.A.0002.201223T0600Z-201224T0000Z/ /O.NEW.KABR.HW.W.0004.201223T0600Z-201224T0000Z/ Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Stanley- Sully-Hughes-Jones-Lyman- Including the cities of McIntosh, Herreid, Eureka, Mobridge, Ipswich, Isabel, Gettysburg, Fort Pierre, Onida, Pierre, Murdo, and Kennebec 231 PM CST Tue Dec 22 2020 /131 PM MST Tue Dec 22 2020/ ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO 6 PM CST /5 PM MST/ WEDNESDAY... * WHAT...Northwest winds 30 to 45 mph with gusts up to 60 mph expected. The winds combined with 1 to 3 inches of snow will bring blowing snow and low visibilities at times. * WHERE...Portions of central and north central South Dakota. * WHEN...From midnight CST /11 PM MST/ tonight to 6 PM CST /5 PM MST/ Wednesday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ SDZ006-017-018-036-037-051-230445- /O.UPG.KABR.HW.A.0002.201223T1100Z-201224T0000Z/ /O.NEW.KABR.HW.W.0004.201223T0600Z-201224T0000Z/ Brown-Faulk-Spink-Hyde-Hand-Buffalo- Including the cities of Aberdeen, Faulkton, Redfield, Highmore, Miller, and Fort Thompson 231 PM CST Tue Dec 22 2020 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST WEDNESDAY... * WHAT...Northwest winds 30 to 45 mph with gusts up to 55 mph expected. The winds combined with 1 to 3 inches of snow will bring areas of blowing snow and low visibilities at times. * WHERE...Brown, Faulk, Spink, Hyde, Hand and Buffalo Counties. * WHEN...From midnight tonight to 6 PM CST Wednesday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Mohr
4 follow-up statements
702 WWUS73 KABR 230409 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 1009 PM CST Tue Dec 22 2020 SDZ003>006-009-010-015>018-033>037-045-048-051-231215- /O.CON.KABR.HW.W.0004.201223T0600Z-201224T0000Z/ Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter- Faulk-Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- Including the cities of McIntosh, Herreid, Eureka, Aberdeen, Mobridge, Ipswich, Isabel, Gettysburg, Faulkton, Redfield, Fort Pierre, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 1009 PM CST Tue Dec 22 2020 /909 PM MST Tue Dec 22 2020/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ WEDNESDAY... * WHAT...Northwest winds 30 to 45 mph with gusts up to 55 mph expected. The winds combined with 1 to 3 inches of snow will bring blowing snow and low visibilities at times. * WHERE...Portions of central and north central South Dakota. * WHEN...From midnight CST /11 PM MST/ tonight to 6 PM CST /5 PM MST/ Wednesday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$
950 WWUS73 KABR 230931 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 331 AM CST Wed Dec 23 2020 SDZ003>006-009-010-015>018-033>037-045-048-051-231745- /O.CON.KABR.HW.W.0004.000000T0000Z-201224T0000Z/ Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter- Faulk-Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- Including the cities of McIntosh, Herreid, Eureka, Aberdeen, Mobridge, Ipswich, Isabel, Gettysburg, Faulkton, Redfield, Fort Pierre, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 331 AM CST Wed Dec 23 2020 /231 AM MST Wed Dec 23 2020/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Portions of central, north central and northeast South Dakota. * WHEN...Until 6 PM CST /5 PM MST/ this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$
159 WWUS73 KABR 231712 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 1112 AM CST Wed Dec 23 2020 SDZ003>006-009-010-015>018-033>037-045-048-051-240000- /O.CON.KABR.HW.W.0004.000000T0000Z-201224T0000Z/ Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter- Faulk-Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- Including the cities of McIntosh, Herreid, Eureka, Aberdeen, Mobridge, Ipswich, Isabel, Gettysburg, Faulkton, Redfield, Fort Pierre, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 1112 AM CST Wed Dec 23 2020 /1012 AM MST Wed Dec 23 2020/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 65 mph. * WHERE...Portions of central, north central and northeast South Dakota. * WHEN...Until 6 PM CST /5 PM MST/ this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$
076 WWUS73 KABR 232034 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 234 PM CST Wed Dec 23 2020 SDZ003>006-009-010-015>018-033>037-045-048-051-232145- /O.CAN.KABR.HW.W.0004.000000T0000Z-201224T0000Z/ Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter- Faulk-Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- Including the cities of McIntosh, Herreid, Eureka, Aberdeen, Mobridge, Ipswich, Isabel, Gettysburg, Faulkton, Redfield, Fort Pierre, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 234 PM CST Wed Dec 23 2020 /134 PM MST Wed Dec 23 2020/ ...HIGH WIND WARNING IS CANCELLED... The wind will continue to gradually abate late this afternoon and evening, thus the high wind warning has been cancelled. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this high wind warning went out at Dec 22, 11:54 AM CST, 2 hours 37 minutes earlier.
Area forecast discussion, Dec 22, 11:54 AM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1154 AM CST Tue Dec 22 2020
.UPDATE...
Issued at 1121 AM CST Tue Dec 22 2020
Cirrus over the cwa will continue lifting northeast through the
day bringing mostly sunny skies. Highs in the mid 40s to the lower
60s look good. Otherwise, with an intensifying surface low
pressure system moving in from the west today and tonight and with
the latest model runs showing snowfall and high winds, may
upgrade the watches in the early afternoon.
&&
.SHORT TERM...(Today through Wednesday Afternoon)
Issued at 521 AM CST Tue Dec 22 2020
Low pressure will move through the Dakotas today. Southerly winds
with gusts to 30 mph ahead of the low will help draw up record to
near record warm air, especially across central SD under ridging
aloft. 50th percentile temps for Pierre today range toward 65
degrees with 75th to 90th percentiles nudging into the 70s. These
temps will be the warmest we see for a long while as significantly
colder air rushes in behind the low.
A deep upper trough digs into the Plains tonight. Northwest winds
will increase behind the low tonight supported by a 26 mb pressure
gradient across the state and a solidly packed thermal gradient, as
well. Gusts to 60 mph are probable across central SD and the
Sisseton Hills with a little more uncertainty in the valleys. Less
confidence exists regarding snow amounts. This system is relatively
moisture starved. However, QPF has been trending up over the last
couple of days, especially across the east, due to small shifts in
the track of the low. The strong caa will help squeeze out whatever
moisture is available. Current 50th percentile guidance suggests an
inch to an inch and a half of snow along and east of the James
Valley. WPC went between the 50th and the 75th, the latter of which
has around 2.5 inches in the east. However, believe the SLR is being
overdone due to the caa. Given the strength of the winds, dropped
SLR below NBM and well below WPC guidance.
Less than 2 inches of snow over a 12 hour period should keep the
threat of a blizzard down. However, issued a watch over the Coteau
and east to collaborate with neighbors. More likely, a winter wx
advisory and possibly a High Wind Warning will be necessary to cover
the periods of blowing snow that are expected during any falling
snow. Due to the uncertainty in snow amounts, will keep watches only
and no advisories or warnings.
.LONG TERM...(Wednesday Evening through Monday)
Issued at 521 AM CST Tue Dec 22 2020
The most active portion of this forecast period will be at its very
beginning. Relatively quiet conditions look to ensue after that
which will takes us through the Christmas holiday, the upcoming
weekend into early next week.
As we start off Wednesday evening, the storm system that just moved
through the area will be pulling east and away from the region. A
tight gradient will continue to hang on in our eastern zones to
warrant holding onto breezy to windy conditions and patchy blowing
snow for locales from the James valley and points east Wednesday
night into early Thursday morning. By daybreak Thursday, the
gradient will have relaxed as high pressure quickly builds into the
area. At that point, the story becomes the arctic chill that is
progged to keep a grip, albeit a brief one, on the forecast area.
Subzero temperatures(eastern fcst zones) early Thursday morning
combined with the breezy conditions will produce wind chill values
between 15 and 25 below zero through mid to late morning on
Thursday. Things improve toward afternoon but temperatures will
remain cold with single digits to around 10 above in the east to
upper teens to mid 20s west across the Missouri valley.
We begin to rebound nicely and pretty quickly on Christmas Day as
sfc high pressure slides south and east and a warm front pushes into
the western Dakotas. The warm air advection pattern that sets up by
Friday afternoon looks to aid in returning daytime readings back
into the 30s and 40s. We look to hang onto this modifying temp trend
into the start of the weekend with similar readings expected on
Saturday. However, another disturbance with some associated upper
level energy will work into the region the latter half of the
weekend and help to drag a cold front back through the area with
cooler temperatures once again sliding back in toward early next
week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1136 AM CST Tue Dec 22 2020
Terminals KABR,KATY,KPIR,KMBG
VFR ceilings and vis will continue until around 06Z tonight. We
still have winds gusting at most locations 15-30kts, strongest
over ABR and ATY. While the lighter winds are over central SD this
afternoon, there is stronger winds just above the surface. Did
include LLWS to 30kts at PIR until 22Z this afternoon. Otherwise
strong winds will couple with falling snow to produce visibilities
down to around 2 miles at times shortly after daybreak Wednesday.
Expect slowly improving conditions due to exiting moisture prior
to 18Z at most locations.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Watch from late tonight through Wednesday afternoon
for SDZ003>005-009-010-015-016-033>035-045-048.
Winter Storm Watch from late tonight through Wednesday afternoon
for SDZ008-020>023.
High Wind Watch from late tonight through Wednesday afternoon
for SDZ006-007-011-017>019-036-037-051.
MN...Winter Storm Watch from late tonight through Wednesday afternoon
for MNZ039-046.
&&
UPDATE...Mohr
SHORT TERM...Wise
LONG TERM...Vipond
AVIATION...KFHazardous weather outlook, Dec 22, 4:11 AM CST, 10 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 411 AM CST Tue Dec 22 2020 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-231015- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 411 AM CST Tue Dec 22 2020 /311 AM MST Tue Dec 22 2020/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Very strong northwest winds will develop tonight after midnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. For Wednesday, very strong northwest winds are expected along with light snow, falling temperatures and wind chills. 2 inches or less of snow is expected with highest amounts east of the James Valley. The strong winds combined with the falling snow may cause periods of blowing snow and reduced visibilities especially along the I-29 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 3:58 AM CST | Winter Storm Watch | ABR | Codington, Deuel, Grant, Hamlin, Roberts | 10 hr |
| Dec 22, 2:23 PM CST | Blizzard Warning | ABR | Clark, Codington, Day, Deuel, Grant, Hamlin and 3 more | 31 hr |
| Dec 22, 2:23 PM CST | Winter Weather Advisory | ABR | Brown, Buffalo, Campbell, Corson, Dewey, Edmunds and 12 more | 24 hr |
Nearby
High Wind Warnings in South Dakota, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.